Heroine vs. Heroin: A life worth saving
By Airman 1st Class Julia Pyun, 108th Wing
/ Published November 15, 2015
Joint Base McGuire-Dix-Lakehurst -- Sara Kucharski is a dedicated nurse. She is also a first lieutenant in the New Jersey Air National Guard and recently, the Infection Control Officer from the 108th Medical Group, saved a man's life from a heroin overdose in Camden County this past April.
During her time away from the 108th Wing, Kucharski is a community nurse with the Camden County Department of Health and Human Services. Kucharski works on a mobile health van called Health Connection that provides health screening and disease risk assessment services to the local community.
After finishing work, Kucharski and her coworker were sitting in traffic on Route 130 when a car ahead of them pulled off to the side of the road. A person exited the car, started to jump up and down, and panicked while screaming "He's dying!"
"All I saw was a blue and purple arm dangling from the car door," said Kucharski. "He was tangled in the seatbelt and his entire body was blue. It was a struggle to get him out of there." Another driver stopped to help Kucharski remove the man from the vehicle as other cars passed by them on the highway.
"Once we got him loose, he fell out and hit his head," said Kucharski. "The man was pretty much dead with no pulse or breathing, and he was young, maybe in his early 20s." Kucharski started to perform chest compressions in hopes of reviving the man whose friend said his name was Brian. The friend thought Brian may have overdosed since they just finished using heroin.
Brian vomited and his pulse and breathing started to come back. "He tried to get up, but I told him to relax," said Kucharski. The police and emergency medical technicians arrived, took control of the scene and called for Narcan, an opioid disruptor that took effect immediately. Brian got cleaned up, waved and said thank you to Kucharski for saving his life as she drove away. "I wished him good luck as I left," said Kucharski.
"When telling my coworkers about this incident, I was surprised to see how many of them would not have done what I did," said Kucharski. "Situations like this are seen all the time. Many of my coworkers think it's 'just another drug addict', but I would do it all over again in a heartbeat."
"As medical personnel, we don't have an obligation to stop and help when we're off duty, that's the job of the first responders," said Kucharski. "Many nurses and emergency medical technicians get burned out from their regular work, let alone additional things during their free time."
"I want to turn this into a wake-up call for kids out there and have them realize that he could have died and put my life at risk too," said Kucharski. "I worked hard and passionately on wanting him to live. If he died, it would have impacted my life forever too--I couldn't bring him back. It would have impacted everybody around him."
"I recommend anyone who has the potential to be around those with an addiction to heroin to get trained in administering Narcan," said Kucharski. "It's a choice for you to get trained to have it on your person at all times." Narcan is approved by the U.S. Food and Drug Administration to be used by family members or caregivers to treat a person known or suspected to have a heroin overdose.
"I feel that people have a negative stereotype with addiction," said Kucharski. "They think it's a disease and look at the people like they're dirty. It's a mental disease like any other, and getting help from friends and family would help addicts recover. Anyone around you could be addicted to heroin and you would never know it. Addicts are everyday people like you and me."
"This was the first time I resuscitated someone on the street," said Kucharski. "All I could think about was my 6-year-old son. In 14 years, this could be him; I hope that someone would save him like I saved Brian. I also hope that this was the turning point for Brian to change his life in a better direction."